North Carolina, 2018

Flash Flooding in North Carolina, July 24 to 25, 2018

July 24 to 25, 2018 · NWS RAH · 2 events in 1 county or zone

After receiving 3 to 5 inches of heavy rainfall across the northwest Piedmont earlier in the afternoon on the 24th, another round of training showers and thunderstorms|overnight dropped an additional two to three inches of rain fell across western and northern portions of Forsyth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

After receiving 3 to 5 inches of heavy rainfall across the northwest Piedmont earlier in the afternoon on the 24th, another round of training showers and thunderstorms|overnight dropped an additional two to three inches of rain fell across western and northern portions of Forsyth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 24, 9:39 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 24, 9:39 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1039 AM EDT Tue Jul 24 2018

.SYNOPSIS...
A large upper level low pressure area over the eastern United
States will weaken and lift out to the northeast through Thursday.
A nearly stationary boundary will continue to focus showers and
thunderstorms over the region. Some drier air will move into western
areas of NC Thursday and Friday, as a surface trough stalls over
eastern NC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM Tuesday...

Flash Flood Watch through 06z/Wednesday continues...

Central North Carolina for the most part lies in between two
areas of showers and isolated thunderstorms this morning. This
is due to a vertically stacked upper level low currently located
over Georgia this morning. On the WV the current lack of
precipitation can be traced to the dry conveyor belt wrapping up
into the occlusion of the low. Given the above, PWATs still
remain high with the latest KGSO sounding observing a 1.80" PWAT
(around the 90th percentile for this time of year). Looking at
forecast soundings for today, hints of some drier air can be
seen, but soundings should still see more than sufficient
moisture for development this afternoon. 1 hr FFG remains on
average around 2.00" and in any heavier storms (or storms that
train) this could be met. Given the above, the Flash Flood Watch
will continue as planned until 2 AM EDT Wednesday morning.

Prev Discussion->
The main moisture convergence and limited instability remained near
the coast at 230 am. Bands of convection have been rotating inland
along the SC/NC coast, with the heavy rain elements generally
limited to the Coastal Area. The reflectivities weaken considerably
as the convection rotates a few counties inland from the coast due
to the lack of instability inland. This is expected to change
somewhat in the next few hours as a vorticity maximum in the broad
southerly flow along the SC coast continues to move NNE. While the
heaviest rain is expected from I-95 eastward, some showers with
heavy rain are expected inland. The main flash flood threat may end
up where the very high PW plume (in excess of 2.2 inches) surges up
the eastern third of NC today. This is where moisture convergence
and instability will be maximized. However, with heating today and
more disturbances upstream to aid in upper support, showers and
thunderstorms with the threat of heavy rain and localized flash
flooding will exist.

We will maintain the current Flash Flood Watch through the peak
period of instability until the convection wanes and shifts
NE tonight. QPF today and tonight in general is highest in the east,
with 1-3 inches, and lower west (0.50 to 1 inch or so). As far as
the severe threat, the weakening (20kt) mid level flow favors less
organization of storms, yet isolated wind events can still develop
given the expected MLCapes under the relatively cool mid levels
under the upper trough. Highs generally will be lower given the deep
moisture and plentiful clouds/showers. Expect 80 to 85. Lows tonight
should be 68-74 again.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 245 AM Tuesday...

The upper trough is expected to weaken and begin to lift out to the
NE. However, it will be slow to do so. The main atmospheric river or
plume of deep tropical moisture is forecast to move a bit more east
with time. There may still be one more day into Wednesday evening of
a flash flood threat. We may have to extend the Watch over portions
of the area, mainly east, to cover this threat. A low level boundary
or surface trough will remain in place. Heating will allow
convection to fire again during the afternoon and evening hours,
with locally heavy rain. Highs generally 83-88. Lows in the lower
70s Wednesday night with decreasing POP overnight.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 AM Tuesday...

The upper trough will gradually lift out through late week,
leaving behind a surface based lee trough that will be
located over the eastern Piedmont/Sandhills.

The chance of showers and thunderstorms will decrease to 30-40
percent Thursday and Friday (mainly during the afternoon and
evening hours each day). With a more westerly flow aloft,
more sunshine will bring hotter temperatures back to the area.
Relatively high dew points in the upper 60s to lower 70s will
keep it humid. Highs 90-95 (climatology from NW to S). Lows
upper 60s to lower 70s.

Stormy or wet weather is expected to return later this weekend
and next week as another unseasonably strong mid/upper trough
develops over the upper Midwest and Great Lakes. The presence
of the "Bermuda high" along with the developing trough to our NW
will tap a deep, moist, southerly flow into the region again
next week. POP, QPF, and low temperatures rise, while daily
highs lower as clouds/storms increase.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 649 AM Tuesday...

Occasional MVFR to IFR CIGS along with MVFR VSBYS with showers can
be expected today. Otherwise, there will be periods of no significant
weather along with MVFR to VFR CIGS will persist.

Looking beyond 00z Wed, unsettled weather will hold through mid
week. Numerous showers/storms will persist Tue night through Wed
evening, producing areas of sub-VFR conditions and gusty surface
winds. The greatest shower/storm coverage will shift east of our
area starting late Wed night, although FAY and RWI may continue to
see scattered to numerous storms each afternoon/evening, with a
lesser chance further west at RDU/INT/GSO.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT/HAINES
NEAR TERM...BADGETT/HAINES
SHORT TERM...BADGETT
LONG TERM...BADGETT/BSD
AVIATION...BADGETT
Hazardous weather outlook, Jul 24, 1:57 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
257 AM EDT Tue Jul 24 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250700-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
257 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms should become more scattered tonight and
Wednesday, with the flooding threat becoming more localized and
mainly over eastern North Carolina.

The threat of heavy rainfall should ease on Thursday and Friday as
the large upper trough weakens and shifts northeast.

.SPOTTER INFORMATION STATEMENT...

Spotters should report heavy rain amounts and any flooding to the
National Weather Service.

Badgett

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Forsyth

When
July 24, 11:30 AM EST to 2:29 PM EST
Where
Forsyth County, 2.24 mi NW of Lewisville to 2.37 mi NW of Lewisville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.124, -80.447

Heavy rain caused Mills Creek to overflow, flooding Conrad Sawmill Road near the intersection of Grapevine Road.

Flash Flood, Forsyth

When
July 25, 1:20 AM EST to 1:59 AM EST
Where
Forsyth County, 1.78 mi SE of Donnaha to 2 mi SSW of Tobaccoville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.210, -80.410

Heavy rain caused nearby creeks and streams to overflow their banks, flooding portions of Reynolda Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776250, 776251.